Mississippi, 2004

Hail and Damaging Winds in Mississippi, July 15, 2004

July 15, 2004 · NWS JAN · 10 events in 5 counties and zones

6 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 15, 11:55 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 15, 11:55 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1255 PM CDT THU JUL 15 2004

&&

.SHORT TERM...SEVERE THUNDERSTORM WATCH CURRENTLY IN EFFECT...BUT
EXPECT FOCUS TO SHIFT SOUTH TONIGHT. NEXT CONCERN WILL BE FRIDAY
AFTERNOON THROUGH SATURDAY AS THE FRONTAL BOUNDARY PUSHES SOUTHWARD
OVER THE AREA. EXPECT CONVECTION TO DEVELOP FRIDAY AFTERNOON ALONG
AND SOUTH OF THE FRONTAL BOUNDARY AS THE ATMOSPHERE WILL BE
EXTREMELY UNSTABLE WITH CAPES NEAR 5000 J/KG. GFS INDICATES A
THETA-E RIDGE EXTENDING ACROSS NORTH CENTRAL MISSISSIPPI...THIS
ALONG WITH A 500MB LOW CENTERED OVER TN AND A 500MB VORT MAX MOVING
THROUGH THE SAME AREA...EXPECT THE FOCUS OF ANY SEVERE ACTIVITY TO
BE OVER THE NORTHERN COUNTIES...HOWEVER WILL NEED TO WATCH HOW THE
MESOSCALE ENVIRONMENT EVOLVES. ANOTHER IMPULSE OF ENERGY WILL MOVE
THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY MORNING ALONG THE
BOUNDARY. EXPECT THE FOCUS OF THUNDERSTORM ACTIVITY TO SHIFT A
LITTLE FURTHER SOUTH WITH THE BOUNDARY AS IT EXTENDS ACROSS CENTRAL
MS. WITH AMPLE CAPE AND SHEAR AVAILABLE SEVERE THUNDERSTORMS WILL
AGAIN BE POSSIBLE. SEE HWO FOR DETAILS.

&&

.LONG TERM...COLD FRONT MOVING THROUGH THE AREA ON SATURDAY WILL
GIVE WAY TO DRYING CONDITIONS AND NORTHERLY FLOW ON MONDAY. THERE
WILL BE SOME RESIDUAL SHOWERS SUNDAY MORNING OVER THE SOUTHERN
COUNTIES AS THE BOUNDARY HANGS UP IN THE SOUTH. EXPECT CLEARING
SKIES ON MONDAY INTO TUESDAY WITH LOW U/L RH VALUES. U/L RIDGE
BEGINS TO BUILD IN ON TUESDAY...WITH A RETURN TO MORE SEASONAL
SOUTHERLY FLOW WITH DIURNAL THUNDERSTORMS ON WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  92  71  91 /  40  40  30  40
MERIDIAN      72  91  70  90 /  40  40  50  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY MUCH OF WEST AND SOUTH TIL 00Z THURSDAY.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Jul 15, 4:48 AM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
548 AM CDT THU JUL 15 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161048-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
548 AM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING OVER PORTIONS OF CENTRAL AND SOUTH MISSISSIPPI...MAINLY
TO THE EAST OF A NATCHEZ TO VICKSBURG TO BELZONI LINE.

A COLD FRONT HAS PUSHED INTO ARKANSAS AND NORTH MISSISSIPPI THIS
MORNING. THE FRONT WILL SLOW ITS SOUTHWARD PUSH AND EVENTUALLY
STALL TODAY OVER SOUTHERN ARKANSAS AND CENTRAL MISSISSIPPI. THE
AIR WILL BE VERY UNSTABLE SOUTH OF THE FRONT...AND ANY STORMS
THAT DEVELOP LATER TODAY COULD QUICKLY BECOME STRONG...AND
POSSIBLY SEVERE WITH LARGE HAIL AND WIND GUSTS OF 60 TO 70 MPH.

THE GREATEST UNCERTAINTY FOR TODAY CONCERNS THE AREAL COVERAGE OF
THUNDERSTORMS. OVER NORTHERN PORTIONS OF THE OUTLOOK
AREA...POSITIONING OF THE JET STREAM WILL NOT BE FAVORABLE FOR
STORMS TO DEVELOP...SO COVERAGE IS EXPECTED TO BE SCATTERED AT
BEST. FARTHER SOUTH...ESPECIALLY SOUTH OF INTERSTATE 20...UPPER
LEVEL CONDITIONS WILL BE MORE FAVORABLE FOR THUNDERSTORM
DEVELOPMENT...AND STORMS THAT DEVELOP ALONG THE COAST COULD
ENHANCE CONVERGENCE OVER SOUTH MISSISSIPPI LATE THIS AFTERNOON
AND EVENING.

SO OVERALL...THE GREATER RISK FOR ORGANIZED THUNDERSTORMS AND
SEVERE WEATHER APPEARS TO BE OVER SOUTH MISSISSIPPI.

...SEASONAL THREATS...
HEAT INDEX VALUES WILL RISE TO AROUND 105 OVER MUCH OF THE
OUTLOOK AREA BY THIS AFTERNOON...ESPECIALLY TO THE SOUTHWEST OF A
CLEVELAND...TO LEXINGTON...TO DEKALB LINE. PLEASE REFER TO THE
HEAT ADVISORY FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...FRIDAY AND SATURDAY...
A MORE FAVORABLE SET UP FOR SEVERE THUNDERSTORMS WILL EXIST
FRIDAY INTO SATURDAY. AN UNSEASONABLY STRONG UPPER LEVEL TROUGH
WILL COMBINE WITH VERY MOIST AND UNSTABLE AIR OVER THE REGION TO
SUPPORT THE PASSAGE OF ONE OR TWO CONVECTIVE COMPLEXES DURING
THIS PERIOD. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH
SOME STORMS...AND AN ISOLATED TORNADO CANNOT BE RULED OUT.
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING STRIKES CAN BE
EXPECTED WITH THE STRONGER STORMS.

...DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED AT SOME POINT LATER TODAY...AND AGAIN
FRIDAY OR SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 68 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Yazoo

When
July 15, 2:30 PM CST
Where
Yazoo County, 3 mi S of Benton
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
32.667, -90.550

Thunderstorm Wind, Madison

When
July 15, 3:30 PM CST
Where
Madison County, 5 mi E of Flora
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.367, -88.717

A few trees were blown down along highway 22 near highway 463.

Hail, Madison

When
July 15, 3:30 PM CST
Where
Madison County, Flora
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.700, -89.133

Hail, Yazoo

When
July 15, 3:30 PM CST
Where
Yazoo County, Satartia
Measured
1 in hail
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
31.783, -89.033

Dime to Quarter sized hail fell in Satartia. A few cars received small dents.

Thunderstorm Wind, Lauderdale

When
July 15, 4:09 PM CST
Where
Lauderdale County, Meridian
Measured
58 kt (67 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
31.783, -89.033

Several trees and power lines were blown down. One deputy was trapped in his car by fallen debris. The main damage occurred on 8th Street and Tangle Wood Drive.

Thunderstorm Wind, Neshoba

When
July 15, 4:30 PM CST to 4:40 PM CST
Where
Neshoba County, 14 mi SSW of Philadelphia
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
32.550, -90.317

Several power lines were blown down and trees uprooted. Three trees fell across two county roads.

Thunderstorm Wind, Jones

When
July 15, 5:25 PM CST
Where
Jones County, Laurel
Measured
58 kt (67 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
31.617, -89.083

Numerous trees were blown down across the city.

Hail, Jones

When
July 15, 5:25 PM CST
Where
Jones County, Sandersville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.583, -89.217

Thunderstorm Wind, Jones

When
July 15, 5:35 PM CST
Where
Jones County, Sandersville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.783, -90.267

Numerous trees were blown down.

Thunderstorm Wind, Jones

When
July 15, 5:46 PM CST to 5:55 PM CST
Where
Jones County, Tuckers Crossing
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.550, -90.233

Numerous trees were blown down in the central portion of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411859, 5411860, 5411861, 5411862, 5411863, 5410450, 5411864, 5411865, 5410448, 5410449.